The case of a 12-year-old girl with an attack of acute confusional migraine (ACM) that responded rapidly to intravenous valproic acid is reported from Meir Medical Center, Tel Aviv University, Israel. One hour before arriving at the ED, she complained of bilateral blurriness of her lower visual fields, frontal headache, and paresthesiae of left arm and face. Within minutes, she was confused, unable to comprehend simple commands, and her speech was slurred. Five days before admission, she received a booster diphtheria and tetanus toxoid shot. Mother had a history of migraine. Neurological exam was unremarkable except for confusion and irritability, slurred speech, and a questionable upper quadrant visual field defect. CT scan and lumbar puncture were normal. EEG performed 2 hours after confusion onset showed diffuse slowing, maximal left hemisphere. IV midazolam was without effect, but within 30 min of receiving IV valproate, 20 mg/kg, she recovered completely. At 3 months, repeat EEG was normal, and at 18 months follow-up, parents reported no further episodes or headaches. [1]

COMMENT. Acute confusional migraine is a rare example of a migraine equivalent. Others are abdominal migraine, cyclic vomiting, benign paroxysmal vertigo, paroxysmal torticollis, and acephalgic migraine. Previously, valproate has been shown effective in prophylaxis of chronic migraine. IV valproate use as acute treatment of migraine equivalent attacks deserves further study.